If you gained weight on Elavil(Amitriptyline)...

Discussion in 'Fibromyalgia Main Forum' started by justjanelle, Dec 5, 2010.

  1. justjanelle

    justjanelle New Member

    Did you lose the weight easily once you stopped taking it? Did the sweet cravings go away?

    Please share your experiences, as I'm thinking of going off it. I've been taking it since my FM diagnosis 7 years ago.

    I'm thinking right now that the sleep benefits of taking it are no longer worth the aggravation of the side-effects.

    Thanks for your insight.

  2. Chelz

    Chelz New Member

    Elavil was one of the first prescription drugs the doc gave me even before I was diagnosed with FM. In one word, this drug is a nightmare. I was given this drug at only 10 milligrams per day and within about 6 months I gained 40 pounds.

    I also had blood red stretch marks from the rapid weight gain it caused, not to mention hair loss, blurred vision, and a feeling of being disoriented every morning when I woke up.

    This drug did give me the sleep I needed, but it wan't a natural sleep, it was drug induced and there is a big difference with that. I wish I could answer your question more directly, BUT, I demanded to get off this drug because of the side effects, then the doctors put me on Paxil and I gained an additional 60 pounds, this is the reason I hate these drugs for our conditions or anything else.

    I have been off both drugs now since 2000, and have only been able to take off about 50 pounds, which means I am still 50 pounds overweight from these horrible drugs. Not something I would wish on anynoe who is already batteling a chronic condition like FM or CFS. It has been a long and painful battle with my weight since these drugs, considering I was a healthy 135 pounds right before I went on them.

    So, the weight loss can be achieved, but if you think about it, losing weight is difficult for most people, when you add FM to the mix, it can be a nightmare because of pain and fatigue. I don't want to discourage you, however, so it can be done, just much more difficult.

    Because I went from one weight gaining drug to another right away (I know better know, but I didn't back then) I don't really know how easy it would be to take off the weight from just the Elavil.

    I do remember however, feeling very worried when I got off the Elavil because I did put me into a sleep, but the horrible side effects made it counterproductive. My self esteen went way down knowing that now I was so heavy, when previously, I never had been :( This is the reason why I wish docs wouldn't prescribe these drugs and all their side effects, when we have so much to battle with these conditons in the first place. Good luck with this and let me know how you are doing :) Hugs to you, Chelz.
  3. Chelz

    Chelz New Member

    The sweet cravings when on Elavil was enoumous. I swear I could eat 4 jelly donuts a day, LOL, I know that's not really funny, but yes this drug does want you to go and live in a bakery. The cravings did stop, but not right away. I think the drug needs to be out of your system for a while, maybe a few weeks, then it will subside. Unfortunately, Paxil did the same thing, so I had a double whammy going on. Again, this is why I hate these drugs, why add more misery to the problems already going on. Good luck, hugs, Chelz.
  4. justjanelle

    justjanelle New Member

    for sharing your experience. I'm hopeful that if I do get off it and get rid of the sweet cravings maybe I'll actually be able to lose some of this weight I've gained. But I'm also fearing the potential insomnia, as it does help me get some sleep. Maybe I can persuade the doctor to give me some other sleep medication (something without a weight gain side effect.)

    Best wishes,

    Bumping for more input?

  5. sunnyd33

    sunnyd33 New Member

    I've been on it a year and have not gained weight. I'm holding steady around 25-30lbs lost actually, ( I cut carbs and ate no more than 50g a meal from Febuary 09 forward) I was diagnosed w/FM in Sept '09 and was put on 100mg of Elavil. now I'm up to 200mg. Its the only way I sleep and even that isn't good. Otherwise, as I learned when I ran out last week as I'd forgot to fill my script cause I was having a stat colonoscopy done and was doing the prep, preparedness, and then the aftermath that I just had a foggy moment and forgot. From Thursday to Monday, I think I was awake for about all of it. at one point over 2 days, I'd had 3 hours of sleep and was driving myself crazy. Was diagnosed with gastroparesis this week, so that's also probably a good helper to me not gaining weight. Can hardly eat anything. I wish you luck w/weaning yourself off of the Elavil. And am considering myself a little blessed that I haven't gained weight. Am glad to know of this side effect, though, b/c no one told me about it.
  6. ashley2003

    ashley2003 New Member

    My urologist placed me on it telling me it would help control my IC. The only benefit I saw was that it helped me sleep through the night, instead of getting up my average 6x to pee. Mid September of 2011 I weighed 138lbs, wearing a sz 6/7, 2 weeks later I had gaines 20lbs. With in 4 months I had gained 40lbs, now I am a total of 55lbs heavier. Not a single one of my doctors warned me of this side effect. Im a recovering bulimic, who has had my illness under control for 4 years. It is humiliating for me to share those but if I dont, and hide it I'm more likely to fall into old habits. Im slowly taking myself off this medication. I dont see any benefits. I just hope that once im off it, my weight will begin to return to normal. Had I know the side effects, I would never would've agreed to start taking. Any suggestions or support would be greatly appreciated it. I feel
  7. LookingAhead

    LookingAhead New Member

    I have taken Elavil for so long I can't even remember how long. Get this, I take
    300mg a day. This is not all at once. I have cut back on the Elavil so many times and I do lose weight and the cravings to stuff my mouth leave too. Then a few days pass and I get anxious, then I go back to the Elavil.I can't take SSRIs, maybe I need to get of the Elavil a bit at a time. This cold turkey is not working but I don't want another drug in its place. If I listen to myself I would get to my doctor and ask him to help me get off this stuff slowly. It has both helped me and damaged me because the weight gain and cravings have left me 50 pounds heavier then I have ever been. It is depressing. Maybe I don't even need a pill for depression or nerve pain. Maybe I just need to be happy and be around people who are positive and like to talk about things other than illness. I have a mild case of FM and my husband has two dozen autoimmune diseases and CFS is one of them. The marriage is done with. I made it through cancer. it is time for me to have some fun in this life of mine. At first I thought I was being selfish and then I took a look around and realized my husband doesn't do a thing to help himself. He never has with any of his illnesses..diabetes being one of many. Is there anything wrong with leaving a marriage when nothing is left? i have thought about divorce before his CFS diagnosis. HELP1
  8. LookingAhead

    LookingAhead New Member

    That is what I have done. I just have not been taken off the Elavil yet. I was wrong going cold turkey because i got so anxious. I can't take SSRIs and don't want some other anti-depressant that is only going to have side effects that are worse than the disease. I have never been this heavy and it is hard enough to live with. I have asked and gotten another sleep aid. Now I have to ask for help from my doctor to discontinue the Elavil in a proper manner so I won't feel the anxiety. Please, do not try what I did..don't go off your Elavil cold turkey. The weight does come off and that is reason to rejoice!